Is this as good as it gets?

After 18 months on Levo, now up to 150mcg, I feel well and sleep well. However, there are to things I am not happy about:

1. I still have major hair loss. Just when I think it's growing back, another lot falls out! For about the first six months on Levo, it was positively luxuriant, but I'm back to square one again. B12 and ferritin are optimal, so I'm wondering if this is a side effect of the Levo and I'm stuck with it.

2. Before I was on Levo , I spent nearly two years on T3 only. In this time I put on 3 stone, going from just over 9 stone to 12 stone. In my first four months on Levo, I list 20lbs pretty much effortlessly - and then no more. Since October 2013, my weight has remained static within about three pounds, so I am still overweight and nothing I have tried has made any difference. I've just done the Dry January thing and not lost a pound, which is the same result as three months on the 5:2, calorie counting and Zest for Life.

I need to find a way to resolve both these issues, the hair and the weight. Most of the time I'm OK, but every now and then I get really down about this and one of those times is now.

Does anyone have any ideas?

Please?

9 Replies

oldestnewest
  • Why not reduce your levo by 50mcg and add 20mcg of T3 on a trial basis for about 3 months. If you gained weight on T3 only you may not have been on a sufficient dose.

  • How about checking insulin levels as these can make us store fat if high.

  • How would I go about doing this? Blood sugar has been checked regularly and I have also had an OGTT, all of which have always been unequivocally normal.

  • Hair-loss is a side-effect of Levo - it says so on the PIL. When i was on Levo, I lost some weight, but also a lot of hair. On NDT, I grew some hair but also put on about 20 kilos! My solution was to go on to T3 only and treat my nutritional deficiencies. Lost a lot of weight and grown some hair - not exactly thick and luxurios, but covers my scalp!

    But there are other reasons for hair-loss that you could investigate. Testosterone could be low - once we have one low hormone, the others are likely to be low, too.

    When you say that your iron and B12 are 'optimal', what exactly do you mean? In any case, they are not the only vits and mins that can cause hair-loss, have a look here :

    hypothyroidmom.com/24-nutri...

    jeffreydachmd.com/2013/03/h...

  • My B12 is above the top of the range and my ferritin is over 100. Is that optimal or not? I certainly feel a lot better than I did when my B12 was 450 (191-663) and my ferritin was 16 (15-150)!

  • I use Thyroid S: although I am coping much better on it than I did on Levo - and have a blood test which indicates that I am pretty much optimally medicated now - I, too, still have the two problems you describe.

    Interesting suggestions. I have recently started trading off some Thyroid S for a little T3. Perhaps this will help?

    Wish I could tolerate iron. That certainly might help with the fatigue I still experience too.

  • Hmm. I have a year's supply of Thyroid S here and was wondering about trying to make the switch.

    I would be worried about T3 though, because I had such a bad time with it before and although I think my hair loss is a problem now, it is not anything like as bad as it was when I was on T3 only!

  • If you lost hair on t3 only, your dose was too low. You are supposed to raise until your symptoms go. Levo can cause hair loss on it's own too.

  • If you gained weight on t3, your dose was too low.

You may also like...